Celebrex not for you

Ingredient is likely to blame for side effects of medication.

By

Lifestyle

July 31, 2020 - 4:15 PM

Dear Dr. Roach: I have a question about excipients, something you discussed in a recent column. Twice in my life, I took Celebrex for orthopedic pain. Both times, I suffered severe liver disfunction, turned yellow, lost weight and had dark urine and abnormal ALT, AST and bilirubin counts, etc. My doctor said the reaction was caused by the sulfonamide base, or “excipient,” in Celebrex, and not by the active ingredients. Is sulfonamide used as an excipient in many other drugs? Should I be wary of them as well? Is there any advice you can share other than just steering clear of all drugs with sulfonamide excipients? — T.R.

Answer: An excipient is a substance used in a medication that is not an active ingredient. This includes fillers to make a tablet hold its shape, a dye or a preservative. An ideal excipient does not cause side effects. However, no excipient is perfect.

I reviewed the reports of liver damage with Celebrex and found rare accounts of people with elevations in the ALT and AST enzymes made in the liver. High levels of these in the blood represent damage to liver cells. Your reaction to Celebrex is unusual, and I can’t say whether the sulfonamide group has anything to do with it. However, even though the drugs are quite different, avoiding sulfonamide antibiotics might be prudent. Other drugs to be concerned with include the diuretics hydrochlorothiazide and furosemide; sulfonylurea diabetes drugs like glipizide; the “triptan” anti-migraine drugs like sumatriptan (Imitrex); and a few others. which your pharmacist can look out for.

Related
June 1, 2020
March 24, 2020
March 11, 2020
May 28, 2019